Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 37, NWS Denver/Boulder, CO

October 18, 202212 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 18, 2022, 1:30 PM MDT for 12 counties in Colorado. It took effect at Oct 19, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 1:30 PM MDT (19:30 UTC)
In effect from
Oct 19, 2022, 12:00 PM MDT
Expired
Oct 19, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS85 KBOU 181930
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
130 PM MDT Tue Oct 18 2022

COZ238-241>251-191100-
/O.UPG.KBOU.FW.A.0027.221019T1800Z-221020T0000Z/
/O.NEW.KBOU.FW.W.0037.221019T1800Z-221020T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
130 PM MDT Tue Oct 18 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MOST OF NORTHEASTERN COLORADO
INCLUDING FIRE WEATHER ZONES 238 AND 241 THROUGH 251...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 238, 241, 242, 243, 244, 
  245, 246, 247, 248, 249, 250 and 251.

* Timing...12 PM Wednesday afternoon through 6 pm Wednesday 
  evening.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
577 
WWUS85 KBOU 190833
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
233 AM MDT Wed Oct 19 2022

COZ238-241>251-200000-
/O.CON.KBOU.FW.W.0037.221019T1800Z-221020T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
233 AM MDT Wed Oct 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF
NORTHEASTERN COLORADO INCLUDING FIRE WEATHER ZONES 238 AND
241 THROUGH 251...

* Affected Area...Fire Weather Zones 238, 241, 242, 243, 244, 
  245, 246, 247, 248, 249, 250 and 251.

* Timing...Noon today to 6PM MDT this evening.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
477 
WWUS85 KBOU 200018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
618 PM MDT Wed Oct 19 2022

COZ238-241>251-200130-
/O.EXP.KBOU.FW.W.0037.000000T0000Z-221020T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
618 PM MDT Wed Oct 19 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR MOST OF NORTHEASTERN COLORADO INCLUDING FIRE WEATHER
ZONES 238 AND 241 THROUGH 251...

Winds have diminished so the Red Flag Warning has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:45 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 18, 11:45 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1145 AM MDT Tue Oct 18 2022

.UPDATE...
Issued at 1142 AM MDT Tue Oct 18 2022

Forecast is looking good on a sunny day across the area. We could
get a little warmer in the northeast corner this afternoon and a
little colder in some mountains spots tonight, but it's all real
close. Looking at fire weather for tomorrow and it should be windy
enough for the warning in the afternoon. Our current humidity
forecast is marginal, but dew points will likely mix lower than
what we have in the forecast right now.

&&

.SHORT TERM...(Today and tonight)
Issued at 251 AM MDT Tue Oct 18 2022

Center of the upper level ridge to remain over the Great Basin
and Northern Rockies today. Flow around the ridge will result in a
northerly aloft for Colorado. The ridge does shift slightly
eastward and brings slightly warmer air. Highs should 3-6F warmer
than Monday. Cross sections show the airmass is very dry and will
likely be a cloudless day for the area. There will be a slight
increase in the pressure gradient and flow aloft, which will
produce a little more wind today, but northerly gusts should
remain under 15 mph for most of the day. With a warming airmass,
expect overnight lows 3-6F warmer for most locations across
northeast Colorado with lows in the mid 30s to lower 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 251 AM MDT Tue Oct 18 2022

On Wednesday, high amplitude ridge of high pressure remains
entrenched over much of the Western U.S. with a moderate northerly
flow aloft. However, there is weak wave embedded in the flow
which will brush northeast plains with increasing northerly winds.
Forecast soundings show well mixed airmass up close to 700mb and
resulting wind gusts up around 30-35kt across the plains, but a
bit weaker flow further west towards the Front Range. Temperatures
will continue a slow warmup. The airmass is still quite dry so no
precipitation is expected.

Beginning to see the ridge breaking down on Thursday as the flow
tilts back around northwest and expecting less winds on the plains
with a few degrees of additional warming. A bit of a ripple will
move through the flow Thursday night and Friday with increasing
winds expected. The stronger winds likely to be over the mountains,
east slopes with possible wind gusts up to 45kt. Temperatures will
still be quite warm with readings in the mid to upper 70s over the
plains with decent downsloping flow.

Weather conditions will be changing this weekend as a rather strong
trof will be moving across Colorado from late Saturday night through
early Monday time frame. Both GFS/European solutions are similar
through Sunday but then European solution become more progressive.
On the opposite end of the spectrum, the Canadian run drops more
energy into the southern stream with a closed low developing over
the desert southwest which would mean lesser chances of precipitation.
For now leaning on a blend with GFS/European solution with a decent
shot of snow in the mountains late Saturday night through Sunday
night. Moisture across the plains looks more sketchy so mainly slight
chances of showers for now. Certainly colder again for Sunday and
Monday with low temperatures at or below freezing for much of the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Oct 18 2022

VFR through tonight.

&&

.FIRE WEATHER...
Issued at 251 AM MDT Tue Oct 18 2022

Expect elevated to near critical fire weather conditions on
Wednesday afternoon across much of the northeast plains of
Colorado. Expect increasing northerly winds up to 30kt while
humidity levels drop to 12 to 18 percent. Winds will be less
further west towards the I-25 corridor. Will issue a fire weather
watch for Wednesday afternoon across the plains.

Still elevated fire danger on Thursday and Friday but winds will
be lighter. There will still be spotty near critical fire danger over
the mountains and CYS ridge on Thursday, Friday and Saturday
afternoons.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Wednesday afternoon for COZ238-241>251.

&&

UPDATE...Gimmestad
SHORT TERM...Meier
LONG TERM...Entrekin
AVIATION...Gimmestad
FIRE WEATHER...Entrekin
Hazardous weather outlook, Oct 18, 10:49 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MDT Tue Oct 18 2022

COZ030>051-191700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MDT Tue Oct 18 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry and mild weather will continue through much of this week.
The continued dry weather, in combination with gusty winds, will
lead to near critical fire weather conditions Wednesday afternoon
for much of northeast Colorado.

A pattern change is coming this weekend, which will bring a
chance of accumulating snow to portions of the high country from
late Saturday night through early Monday along with cooler
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:31 AM MDTFire Weather WatchBOUAdams, Arapahoe, Douglas, Elbert, Larimer, Lincoln and 6 more10 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.